Lessons of the month: Over-the-counter antacids causing hypercalcaemia: The emergence of calcium-alkali syndrome.
Аннотация
We present the case of a woman who was found to have severe hypercalcaemia, staghorn calculus formation and renal impairment from the long-standing ingestion of calcium carbonate antacids from a supermarket outlet. The dosage was reported to be approximately 1,800 mg of elemental calcium each day which would constitute only a marginal increase on the recommended intake for daily elemental calcium. Furthermore, she was concomitantly taking a prescribed anti-hypertensive medication that may have exacerbated the hypercalcaemia and subsequent renal calcification. While calcium-alkali syndrome is well documented, it can be overlooked by clinicians as the predominant cause of hypercalcaemia, especially if a thorough drug history is not actively sought. This is particularly important as calcium carbonate products are increasingly being purchased as over-the-counter remedies for dyspepsia management as well as osteoporosis prevention. Explicit product labelling regarding limiting duration usage, potential drug interactions and risk of calcification is therefore recommended.
Предметные рубрики MeSH
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.